W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/13/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013 and (b)(6) 2014, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, debridement, infection, wound vac, and removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2012: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: metastatic colon cancer to the liver.Anesthesia: general.Estimated blood loss: minimal.Operative procedure: laparoscopic exploration, laparoscopic ultrasound of the liver, laparoscopic right hemicolectomy.Laparoscopic resection of segment 5 of the liver.Indications and findings: the patient had the new diagnosis of right colon cancer.Preoperative workup included a pet/ct and a contrast ct of the liver, both of which suggested a small tumor in segment 5 of the liver in addition the primary tumor.She was explored.A formal right hemicolectomy was performed and resection of segment 5 was performed laparoscopically.The patient tolerated the procedure well.There were good margins on both the liver resection and the colon resection.There was no gross lymphadenopathy.No evidence of carcinomatosis.Specimens: both tumors sent to pathology for frozen and permanent sections.(b)(6) m.D.Pathology report.Final diagnosis: portion of liver, laparoscopic resection.Metastatic moderately differentiated adenocarcinoma, compatible with colon primary, 1.2 cm.Surgical resection margins are free of malignancy.Non-neoplastic liver parenchyma with focal mild chronic inflammation.Colon, right, laparoscopic right hemicolectomy.Invasive moderately differentiated adenocarcinoma, 3.5 cm, involving ascending colon and invading into pericolonic adipose tissue.All surgical margins are free of tumor.Focal lymphovascular space invasion identified.Appendix with fibrous obliteration.Metastatic adenocarcinoma involving 4 of 12 lymph nodes with no definite extranodal extension.Ajcc pathologic tumor stage: pt3 n2a m1.(b)(6) 2012: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: anastomotic dehiscence.Anesthesia: general.Estimated blood loss: 200 ml.Procedure: exploratory laparotomy, resection of ileocolic anastomosis, end ileostomy, and hartmann procedure.Indications: this 61 -year -old female was recently diagnosed with metastatic colon cancer.She underwent a laparoscopic ileocolectomy with primary ileocolostomy and resection of a solitary right hepatic metastasis on (b)(6).Postoperatively, she has had persistent fevers, mild leukocytosis, and right -sided abdominal pain.She has tolerated advancement to a regular diet, but underwent a followup ct scan due to recurrent fevers.This demonstrated air and fluid surrounding our ileocolic anastomosis diagnostic of anastomotic dehiscence.She now undergoes operative intervention.Findings: a 5 cm necrotic segment of transverse colon at the ileocolic anastomosis with anastomotic disruption.No diffuse peritoneal contamination but abscess confined to the region immediately adjacent to the anastomosis.(b)(6) md.Pathology report.Final diagnosis: ileocolonic anastomosis, resection.Ileocolonic anastomosis with severe acute and chronic inflammation, hemorrhage and underlying abscess formation.Acute serositis.Negative for carcinoma.Necrotic colon, viable proximal ileum and distal colon surgical margins of resection with mild serositis.Omentum, omentectomy: focal acute and chronic inflammation, foreign body giant cell reaction, hemorrhage and fibrosis.Negative for carcinoma.(b)(6) 2012: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: colon cancer.Anesthesia: general.Estimated blood loss: 10 ml.Procedure: insertion of left subclavian vein power port catheter, debridement of midline abdominal wound and removal of suture granuloma.Indications: parenteral access for systemic chemotherapy, chronic draining abdominal wound.Findings: suture granuloma with prolene suture.(b)(6) 2012: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: history of colon cancer, status post right hemicolectomy with postoperative leak requiring reoperative surgery, washout and end ileostomy.Anesthesia: general.Blood loss: 50 ml.Procedure: an exploratory laparotomy, lysis of adhesions for 1-1/2 hours, takedown of end ileostomy, construction of a side-to-side functional ileocolic anastomosis.Findings: extensive adhesions, end ileostomy, no evidence of carcinomatosis.Indications: ¿mrs.(b)(6) is a 61 -year -old female with a history of colon cancer who underwent a right hemicolectomy; however, postoperatively, she developed an anastomotic leak which required a second operation for abdominal washout and formation of an end ileostomy.She now presents for reversal of her ileostomy.The risks, benefits and alternatives were explained in great detail to the patient including risks of bleeding, infection, injury to bowel and surrounding structures, leaks from anastomoses, intra-abdominal abscesses, hernias clots, pneumonia, urine infections, cardiac problems and even death.The patient understood these risks and consented for the procedure.¿ (b)(6) 2012: (b)(6) m.D.Pathology report.Final diagnosis: ileostomy, reversal.A.Skin and subcutaneous tissue with acute and chronic inflammation and foreign body.Giant cell reaction with anastomosed small bowel with mild acute and chronic inflammation.B.No carcinoma seen.Implant procedure: laparoscopic incisional hernia repair, laparoscopic lysis of adhesions.Implant: gore® dualmesh® plus biomaterial ref: 1dlmcp07, lot: 10022987 implant date: (b)(6) 2013 [hospitalization (b)(6) 2013 ¿ discharge date unknown] (b)(6) 2013: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 50 ml.Indications: symptomatic incisional hernia.Findings: ¿extensive intra-abdominal adhesive disease.No evidence of hepatic or peritoneal metastases in the visualized portion of the peritoneal cavity.Incisional hernia defect measuring 10 x 13 cm at her previous midline incision.¿ procedure: "¿a pneumoperitoneum was established.We visualized the peritoneal cavity with a 5-mm 30-degree laparoscope.There were numerous loops of small bowel and transverse colon stuck to the patient's anterior abdominal wall along with the omentum.We were able to insert 5 mm trocars in the right lower quadrant, left mid abdomen and left upper quadrant.We then proceeded freeing up the entire anterior abdominal wall with a combination of sharp and cautery dissection.This portion of the procedure took about 75 minutes until the abdomen was free and we could place our prosthetic mesh.The contours of the incisional hernia defect were traced on the anterior abdominal wall.We measured 5 cm circumferentially beyond the incisional hernia defect.We then trimmed a piece of gore-tex dualmesh to fit this contour.Stay sutures of #1 ti-cron were placed and secured to the edge of the mesh with small hemoclips.We then rolled the mesh in longitudinal fashion and inserted this through the hasson cannula.The mesh was unfurled intraabdominally and then the free ends of the sutures sequentially extracted in the appropriate positions on the anterior abdominal wall.Once externalized, we pulled the mesh flush up against the abdominal wall.Once externalized, we pulled the mesh flush up against the anterior abdominal wall.The sutures were secured.We then used the protack to tack the peripheral margins of the mesh to the anterior abdominal wall at 1 cm intervals.Additional tacks were placed in the central portion of the mesh to minimize seroma formation.At this point, we irrigated out the peritoneal cavity.There was no active bleeding.The pneumoperitoneum was evacuated.The port sites were infiltrated with 0.5% marcaine.The fascial defect at the hasson cannula port site was closed with interrupted 0 polysorb.The skin incisions were closed with interrupted 0 polysorb.The skin incisions were closed with subcuticular 4-0 biosyn and indermil.The patient tolerated the procedure well and was transported to the pacu in satisfactory condition¿" (b)(6) 2013: (b)(6).Implant information: gore® dualmesh® plus biomaterial ref: 1dlmcp07, w.L.Gore & associates.Lot: 10022987, size: 1 mm x 20 x 30 cm oval.Expiration date: 11/2014.Quantity: (b)(4).The records confirm gore® dualmesh® plus biomaterial (ref: 1dlmcp07, lot: 10022987) was implanted during the procedure.Relevant medical information: no interim medical records.Explant #1 procedure: wound exploration, sharp debridement of the mesh prosthesis.Explant date: (b)(6) 2013 [hospitalization: (b)(6) 2013 ¿ discharge date unknown] (b)(6) 2013: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: wound infection.Anesthesia: mac [monitored anesthesia care].Estimated blood loss: 20 ml.Specimens: abdominal wall mesh.Drains: wound vac system.Indications: ¿this 62-year-old female has a diagnosis of metastatic colon cancer and recently underwent liver resection through a midline abdominal incision.She has a history of a prior midline incisional hernia repair with gore-tex dualmesh and has had persistent purulent drainage from the midline abdominal incision since her liver resection 2 months ago.¿ findings: ¿unincorporated portion of gore-tex dualmesh within the midline incision debrided back to incorporated mesh.Underlying granulation tissue clean and left intact over underlying viscera.¿ procedure: "¿the patient had 2 open areas in the midline incision measuring each about 2 cm in length and separated by about 7 cm.Both of these extended down to the patient's prior midline mesh.We divided the skin and subcutaneous bridge exposing the underlying mesh.We removed the midline suture, which left the mesh divided centrally.We then removed the portions of the mesh, which were no longer incorporated into the surrounding scar tissue.This extended back about 5-8 cm from the midline.We could not safely remove the entire mesh with the patient under monitored anesthesia and felt that the midline incision had a reasonable chance of healing if the exposed unincorporated portions of the mesh were removed.Once all the unincorporated mesh was removed, we irrigated out the cavity.We then placed a 3 x 10 cm strip of white vac dressing sponge over the open midline portion of the incision.We then placed a black foam over this in subcutaneous space and applied the vac suction.The patient tolerated the procedure well and was transported to the pacu in satisfactory condition¿" (b)(6) 2013: (b)(6) m.D.Pathology report.Diagnosis: final diagnosis: abdominal wall mesh, removal.Compatible with mesh material (please see gross description and comment.¿ (gross examination only ).Gross description: ¿the specimen is received in formalin labeled with the patient's name, initials (b)(6), and "abdominal wall mesh".It consists of multiple portions of a yellow tan material having a ribbed appearance and resembling a gortex mesh.The largest is irregularly shaped.It is 14.0 x 6.5 x 0.1 cm.The smallest portion is 2.0 x 1.0 x 0.1 cm.There are spring-like metal fasteners within the specimen, each is approximately 0.4 cm in diameter, 0.4 cm in thickness.No tissue is submitted.The specimen is subjected to gross examination only¿¿ explant #2 procedure: exploratory laparotomy, repair of incisional hernia with component separation technique, intraoperative ultrasound evaluation of liver, segment 4 liver biopsy, extensive lysis of adhesions.Explant date: (b)(6) 2014 [hospitalization: (b)(6) 2014 ¿ discharge date unknown] (b)(6) 2014: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 100 ml.Specimens: 1.Liver, segment 4 biopsy, 2.Liver, segment 4 biopsy.3.Abdominal mesh.Drains: two quarter-inch closed suction silastic drains.Indications: "this 63-year-old female has a history of a right-sided colon cancer with hepatic metastases.She has undergone previous liver resection and radiofrequency ablation of several hepatic metastases, most recently in (b)(6) 2013.This procedure was complicated by a wound infection and infection of her abdominal wall mesh.Following healing of her wound, she has a symptomatic incisional hernia and now undergoes operative repair.In addition, there has been a fdg avid site in segment 4 of the liver that is improving and will also be evaluated." findings: ¿no evidence of intraperitoneal metastatic cancer with adhesions.Liver with necrotic tissue in the ablation cavity within segment 4 of the liver.Excision of the wall of the cavity negative on frozen section for metastatic cancer.Midline incisional hernia defect measuring 18 x 15 cm.¿ procedure: "¿the patient's previous midline incision was opened, removing the central portion of the skin.We carried our incision down until we encountered the hernia sac and entered this.We excised the central portion of the skin.We then raised subcutaneous flaps approaching the margins of the hernia defect.We then proceeded lysing adhesions between loops of small bowel, omentum, and the anterior abdominal wall until the entire anterior abdominal wall was free.The peritoneal exploration was completed.No evidence of cancer noted.At this point, we continued our dissection cephalad freeing up the anterior surface of the liver.As we approached the area of concern in segment 4 of the liver, we encountered an abscess cavity containing necrotic liver tissue at the site of the previous ablation.We exposed the ablation site.We then took several biopsies of the margins in the cavity sending one of these for frozen section.This demonstrated no evidence of malignancy.Bleeding was controlled with cautery and surgicel.At this point, we proceeded to raise skin and subcutaneous flaps, exposing the anterior rectus sheath back from the margins of the hernia defect.We exposed the medial aspect of the external oblique bilaterally.We then made incisions through the medial portion of the external oblique muscle off of the underlying internal oblique fat to mid axillary line on both sides.There was still a modest amount of tension at the midline and we proceeded with a posterior rectus fascia release, dividing the rectus fascia about 1 cm from the midline.We then elevated the rectus abdominis muscle off of the posterior rectus sheath several centimeters.At this point we could approximate the anterior rectus sheath with some tension.We elected to repair the defect with a retrorectus sheet of xenmatrix mesh and then closing the anterior rectus sheath over this.We trimmed a sheet of xenmatrix to fit the contours of the hernia defect measuring about 18 x 10 cm.We anchored the mesh to the abdominal wall with full-thickness sutures placed through the anterior component of the abdominal wall lateral to the anterior rectus sheath.We used #1 surgipro sutures placing all of these prior to securing them.Once the mesh was in place circumferentially, we proceeded to approximate the anterior rectus sheath in the midline with a running #1 surgipro.There was some tension at the upper aspect of the incision just below the xiphoid process, but the remainder of the abdomen appeared soft.This area was spanned with the xenmatrix mesh.At this point, we placed 2 quarter-inch closed suction silastic drains in the subcutaneous space, subcutaneous tissue with running 2-0 polysorb anchoring this to the anterior rectus sheath as well.The skin was closed with staples.A sterile dressing was applied to the wound¿" (b)(6) 2014: (b)(6).Implant information: xenmatrix mesh.Size: n/a.Expiration date: n/a.(b)(6) 2014: (b)(6) m.D.Pathology report.Final diagnosis: parts 1 & 2: liver, segment 4 biopsy: hepatic parenchyma with necrosis and focal fibrosis, consistent with therapy effect.Negative for residual metastatic carcinoma.Part 3: abdominal mesh, removal: fibrous tissue with focal fat necrosis and foreign body giant cell reaction.Negative for malignancy.Grossly consistent with mesh.Gross description: ¿¿part 3 is received in formalin labeled with the patient's name, initials (b)(6), and "abdominal mesh".The specimen consists of a portion of yellow mesh-like material containing spring-like anchors, 11.5 x 2.0 x 0.3 cm.There is soft tissue adherent to the specimen.The cut surface of the soft tissue has a red tan appearance.Representative sections of the soft tissue are submitted in a cassette labeled 3a.¿ relevant medical information: (b)(6) 2016: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: colon cancer, incisional hernia.Procedure: removal of powerport catheter, repair of incisional hernia with strattice mesh.Indications: ¿.She also has a symptomatic 3 x 3 cm incisional hernia at the site of her previous ileostomy and wishes to have this repaired as well.¿ findings: ¿a 3 x 3 cm incisional hernia defect at the site of her previous ileostomy incision.¿ implant: mtrx strattice 6 x 16 cm; model 0616002; lot: sp100365; exp.Date 2018-02/28.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated investigation findings code and health effect - impact code.Conclusion remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.